Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Beta Blockers, POTS, and Profound Leg Weakness

Discussion in 'Problems Standing: Orthostatic Intolerance; POTS' started by SDSue, Jan 25, 2015.

  1. SDSue

    SDSue Southeast

    Messages:
    1,066
    Likes:
    3,021
    Florida
    I've been on Propranolol for nearly a month. The first two weeks were really good - I was able to do more and felt better. The drug worked so well that I could pinpoint exactly when it wore off.

    The last two weeks, however, have been dreadful. I've been struck with profound leg weakness (similar to that during my onset of illness). I'm hardly able to be on my feet at all, and when I am I'm quite shaky and unsteady and fear my legs will give out. Usually during a crash I will have some leg weakness, but nothing this bad.

    I assumed I was in a crash, but as it is ongoing, I'm suspecting this may be a side effect of the propranolol.

    Did anyone else experience this?
    Did switching to a cardio-specific beta blocker (atenolol) help?
    How long did it take for the weakness to go away once you stopped/switched?

    I have failed on midodrine and florinef, and thought I had finally found the silver bullet. If the beta blocker is also a fail, what next? I fear I'm running out of options. Is anything straightforward with ME/CFS???

    My next appointment with my ME doctor is about 2 weeks away, and I'd sure like to have some ideas before then. Thanks!
     
  2. lansbergen

    lansbergen Senior Member

    Messages:
    2,478
    Likes:
    2,673
    No.
     
  3. SDSue

    SDSue Southeast

    Messages:
    1,066
    Likes:
    3,021
    Florida
    @lansbergen - Who knew one word could make me laugh?
     
    Ruthie24, Gingergrrl and Sidereal like this.
  4. kisekishiawase

    kisekishiawase sad

    Messages:
    276
    Likes:
    105
    southeast asia
    I suggest switching to the newer selective type.
    I use propranolol for long time too. It was the first oldest BB. But i regret it cause it has more side effect/harmful.
    Especially link to diabetes. (Decrease glycogenolysis, increase insulin)

    Also beta blocker could cause depleted co q10, so that affected energy ATP production.
     
    SDSue likes this.
  5. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,160
    Likes:
    23,437
    USA
    @SDSue

    I am not sure that my response will be helpful as my experience has been very different. I do not have leg weakness and if anything, my legs are the strongest part of my body. Because of my arm injury from Levaquin, my upper body is very weak and I struggle to open bottles or do some basic things with my arms. I end up with pain in my arms, shoulders, neck, jaw, etc, but not in my legs (except sometimes calf pain but that has improved with Magnesium.)

    I have never taken Propranolol or a non cardio selective beta blocker. Atenolol has been the best med I have ever taken and it eliminates my tachycardia almost to 100% both when I am awake and in my sleep. I take a micro dose of it (either a 1/4 or 1/2 of the lowest pill) and every time I stop, the tachycardia returns.

    I also was not able to tolerate Florinef but I currently take Midodrine. It really does not raise my BP consistently (I don't know why) but it always helps me to breathe better and feel calmer so I continue to take it. Sometimes it makes me very sedated and sleepy b/c it releases (or raises?) oxytocin but this does not seem to happen in most people. Usually with Midodrine my BP stays in the 90's/60's vs. the 80's/50's.

    The other meds that I know of to raise BP (I forgot if you are trying to do this?) are Droxidopa which I have not tried and Mestinon which I tried this week and had a horrible reaction. But I am not normal and react to things that others don't so you might discuss these two options and just see what your doctor thinks.
     
    charlie1, SDSue and zzz like this.
  6. SDSue

    SDSue Southeast

    Messages:
    1,066
    Likes:
    3,021
    Florida
    I didnt know that propranolol could cause the depletion of CoQ10. That could definitely explain the progressive muscle weakness. I upped my CoQ10 dramatically yesterday, so it seems that was the right move. Time will tell.
    I'm starting to wonder if I'm failing on drugs because I'm taking too much. I've always been sensitive to drugs, so I should expect the same now. Once this is washed out of my system and my legs aren't jello, I think I'll start with micro doses of atenolol. How often do you take it? And what dose is the pill you use?
    My BP was very low when I first got ill. Just in the past several months it's creeped up to where I was actually liking the hypotensive effect of propranolol. So I guess we're opposites lol!
     
  7. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,160
    Likes:
    23,437
    USA
    @SDSue

    I had never heard of this either. Does Atenolol do this too or only Propranolol? I take 400 mg of CoQ10 per day.

    At present I take 1/4 Atenolol AM (6.25 mg) and 1/2 Atenolol PM (12.5 mg) of a 25 mg tablet which is the lowest dose. This seems to be the best combination for me.

    How long were you ill when your BP flipped and was no longer low? My cardiologist thought that Midodrine would raise my BP to approx 120/75 on a daily basis but it just keeps it in the 90's/60's. At one appt he said, "I'd really like to see your BP at least at 115/70 every day and I think you would feel better" and I thought, well I can't magically make it do that or I already would have!
     
    charlie1 likes this.
  8. SDSue

    SDSue Southeast

    Messages:
    1,066
    Likes:
    3,021
    Florida
    I hadn't heard this either, but I know they can cause weakness and it wouldn't surprise me if that's a mechanism. I plan to read more when I get a chance. If I remember, I'll let you know what I find lol!
    I had lowish BP and slow pulse my entire life (never over 110/70; pulse around 45 resting) which doctors always attributed to my avid running. Early on in illness, my BP went down and my pulse went up, as if the early precursor to POTS. That lasted a couple of years until POTS hit full force and I began trying to treat it. Then even my BP started going up. Now, I'd say my BP is slightly elevated and erratic.

    Thanks for the Atenolol dosage. If I can get back to baseline I may try that. It seems I do well on a med for a couple of weeks and then my body rejects it. I wonder if this is common in ME?
     
  9. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,160
    Likes:
    23,437
    USA
    @SDSue Even though low dose Atenolol works for me at this dose, please check w/your doctor in case they want you on a higher dose or on Propranolol for a specific reason. I know that is obvious but just wanted to state it!
     
  10. charlie1

    charlie1 Senior Member

    Messages:
    305
    Likes:
    275
    Canada
    Gingergrrl , you said you had a bad reaction to the Mestinon. What happened?
     
    Gingergrrl likes this.
  11. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,160
    Likes:
    23,437
    USA
    @charlie1 I don't want to derail Sue's thread and will send you a PM later to explain.
     
    charlie1 likes this.

See more popular forum discussions.

Share This Page